Colorado, 2007

Heavy Rain in Colorado, August 27, 2007

August 27, 2007 · NWS GJT · 2 events in 2 counties and zones

Heavy rain producing thunderstorms caused minor flooding along the Montrose County and San Miguel County border north of Norwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused minor flooding along the Montrose County and San Miguel County border north of Norwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 1:22 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 27, 1:22 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT MON AUG 27 2007

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
AN UPPER LEVEL HIGH IS CENTERED OVER TEXAS WHILE AN UPPER TROUGH
IS MOVING ACROSS THE NORTHERN ROCKIES. A MOIST SOUTHWEST FLOW
BETWEEN THESE FEATURES IS PRODUCING WIDESPREAD OVERCAST AND SHOWERS
AND THUNDERSTORMS ACROSS EASTERN UTAH AND WESTERN COLORADO. A
SHORTWAVE TROUGH MOVED THROUGH THE AREA LAST NIGHT AND EARLIER
TODAY WITH ANOTHER STRONGER WAVE CURRENTLY OVER SOUTHERN UTAH AND
NORTHERN ARIZONA. THIS WAVE APPEARS TO HAVE PHASED WITH SOME ENERGY
ASSOCIATED WITH THE TROUGH TO THE NORTH RESULTING IN A PERSISTENT
LINE OF THUNDERSTORMS CURRENTLY MOVING ACROSS SOUTHEAST UTAH.
ADDITIONAL STORMS DEVELOPING AHEAD OF THIS MAIN LINE SO WIDESPREAD
SHOWERS AND THUNDERSTORMS ON TAP FOR THE REST OF THIS AFTERNOON AND
EVENING AS THE SHORTWAVE MOVES OVER THE FORECAST AREA. STORMS ARE
MOVING AT A PRETTY GOOD SPEED BUT ADDITIONAL HEAVY RAIN THIS
AFTERNOON AND EVENING ON TOP OF RAINFALL THE PAST 12 TO 18 HOURS WILL
LIKELY RESULT IN SOME LOCALIZED FLOODING SO A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR MUCH OF THE AREA. MAIN AREAS OF CONCERN FOR HEAVY
RAIN ARE GENERALLY ALONG THE ROAN AND TAVAPUTS PLATEAU SOUTH TO THE
FOUR CORNERS AREA. IN ADDITION TO FLOODING CONCERNS...A FEW STRONG
STORMS EXPECTED TO DEVELOP AND PRODUCE STRONG WIND GUSTS AND SOME
SMALL HAIL.

SHOWERS AND STORMS EXPECTED TO BE ON THE DECREASE OVERNIGHT
ESPECIALLY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO WHICH
WILL BE ON THE NORTH SIDE OF A SHEARED VORTICITY AXIS EXPERIENCING
SOME SUBSIDENCE. THE SHORTWAVE TROUGH WILL MOVE EAST OF THE AREA ON
TUESDAY WHILE THE HIGH CENTER OVER TEXAS SHIFTS TO THE WEST AND
BECOMES POSITIONED OVER ARIZONA BY WEDNESDAY. ALTHOUGH THE FETCH OF
DEEP SUBTROPICAL MOISTURE GETS CUT OFF AND DRIER AIR GRADUALLY
WORKS INTO THE AREA...PLENTY OF RESIDUAL MOISTURE WILL BE PRESENT FOR
DIURNAL SHOWERS AND THUNDERSTORMS TO DEVELOP TUESDAY AND WEDNESDAY.
HIGHEST POPS OVER THE MOUNTAINS WHERE LOCAL CONVERGENCE WILL BE THE
MAIN FORCING MECHANISM.

LITTLE CHANGE TO THE TEMPERATURE FORECAST. WIDESPREAD PRECIPITATION
WILL KEEP OVERNIGHT MIN TEMPERATURES COOL BUT MILD TONIGHT. DAYTIME
HIGHS WILL BE SEVERAL DEGREES WARMER TUESDAY WITH LESS CLOUDS AND
PRECIPITATION. WARMING TREND TO CONTINUE WEDNESDAY AS THE HIGH
SHIFTS WEST OVER THE AREA.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER LEVEL RIDGE DEVELOPS SOUTHWEST OF THE FOUR CORNERS CUTTING OFF
THE SOUTHERN FETCH OF MID TO UPPER LEVEL MOISTURE. MOISTURE ALREADY
OVER THE REGION WILL LINGER AND HELP WITH DIURNAL SHOWERS AND
THUNDERSTORMS. MODELS INDICATE SOME LOW LEVEL MOISTURE FROM THE
EASTERN PLAINS PUSHING INTO THE EAST CENTRAL AND SOUTHEAST PORTION
OF THE CWA AND SHOULD FOCUS CONVECTION OVER THIS AREA. THE RIDGE
SLIDES WEST DURING THE END OF THE WEEK LEAVING WESTERN CO
AND PORTIONS OF EAST UT UNDER WEAK NORTHWEST FLOW. A FEW
DISTURBANCES MOVE THROUGH THE FLOW BUT HAVE NOT BEEN CONSISTENT RUN
TO RUN WITHOUT A SUB TROPICAL MOISTURE TAP...SO WILL KEEP THE
DIURNAL PRECIP TREND AS IS FOR NOW. NEW MODELS KEEP THE RIDGE AXIS
OVER WESTERN AZ AND SOUTHERN NV THROUGH WEEKEND WITH THE RIDGE
TILTING IN A POS DIRECTION AND FLOW BECOMING MORE NORTHERLY OVER
THE WESTERN CO.

&&

.AVIATION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
THE REGION THROUGH THIS EVENING AS DISTURBANCES MOVE ACROSS THE AREA
IN A DEEP MOIST SOUTHWEST FLOW. ISOLATED TO SCATTERED MVFR CONDITIONS
CAN BE EXPECTED IN SHOWERS AND THUNDERSTORMS WITH LOCAL IFR
CONDITIONS IN HEAVY RAIN. THE VERY MOIST LOW LEVELS WILL YIELD SOME
LOCAL MVFR CIGS IN SOME OF THE VALLEYS LATE TODAY AND TONIGHT. LOCAL
MVFR CONDITIONS IN VALLEY FOG LIKELY TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH UNTIL 8 PM MDT FOR COZ003-006-007-017>022.
.UT...FLASH FLOOD WATCH UNTIL 8 PM MDT FOR UTZ022-025-027>029.

SHORT TERM...TAL
LONG TERM...AS
AVIATION...TAL
Hazardous weather outlook, Aug 27, 7:58 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
858 AM MDT MON AUG 27 2007

COZ003-006-007-011-017>022-UTZ022-025-027>029-281145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FOUR CORNERS/UPPER DOLORES RIVER-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
858 AM MDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EASTERN UTAH AND
WESTERN COLORADO THROUGH 800 PM TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE
REGION THIS MORNING. AFTER A BRIEF LULL IN PRECIPITATION BY LATE
MORNING...ADDITIONAL STORMS WILL BRING BACK HEAVY RAINFALL TO THE
WATCH AREA THIS AFTERNOON. THIS COULD LEAD TO LOCALIZED FLOODING AND
MUD AND DEBRIS SLIDES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SLIGHTLY FOR
THE TUESDAY THROUGH SUNDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL AMOUNTS.

NL/ELH/BA

In the hours before

Local storm report, Aug 27, 2:54 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     3 W CRAIG               40.52N 107.61W
08/27/2007                   MOFFAT             CO   PUBLIC

&&

LUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Montrose

When
August 27, 3:45 PM MST to 5:30 PM MST
Where
Montrose County, 5 mi ESE of Redvale to 7.5 mi ESE of Redvale
Reported by
Law Enforcement
Coordinates
38.152, -108.335

Heavy rain producing thunderstorms caused minor flooding of county roads along the Montrose County and San Miguel County border.

Heavy Rain, San Miguel

When
August 27, 3:45 PM MST to 5:30 PM MST
Where
San Miguel County, 2.2 mi WNW of Norwood to 1.5 mi NNE of Norwood
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.142, -108.317

Heavy rain producing thunderstorms caused minor flooding along the San Miguel County and Montrose County border. Rainfall reports in the area included 0.65 inches within 25 minutes and 0.63 inches within 15 minutes. Estimated wind gusts of 50 to 55 mph accompanied the rainfall, with minor wind damage reported at a farm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56812, 56813.